The online version of this article (doi:10.1186/1752-1947-6-105) contains supplementary material, which is available to authorized users.
The authors declare that they have no competing interests.
AP and MAN were the major contributors to writing the manuscript. DH was involved in the care of our patient and revised the case report. JL was responsible for the medical and surgical care of our patient. All authors read and approved the final manuscript.
Sublingual hematoma secondary to excessive anticoagulation is a rare but potentially fatal condition, and few cases have been documented in the literature.
We report the case of a 73-year-old Caucasian woman who attended our Accident and Emergency department with massive sublingual hematoma causing superior displacement of the tongue. The condition was found to be the result of an elevated international normalized ratio, further complicated by a traumatic mandibular denture.
In summary, we recommend the immediate reversal of anticoagulation therapy on admission of patients with severe sublingual hematoma. We further advise surgical decompression/drainage if required and to continue meticulous monitoring. In all cases of early recognition of sublingual hematoma, prompt medical treatment and continuous clinical monitoring is essential, and may prevent the need for a surgical airway procedure.
Authors’ original file for figure 113256_2011_2063_MOESM1_ESM.pdf
Lepore M: Upper airway obstruction induced by warfarin sodium. Arch Otolaryngol Head Neck Surg. 1976, 102: 505-506. 10.1001/archotol.1976.00780130099015. CrossRef
- Massive sublingual hematoma secondary to anticoagulant therapy complicated by a traumatic denture: a case report
Muzzammil A Nusrath
- BioMed Central